Information

Antidepressants and withdrawal syndrome

Antidepressants and withdrawal syndrome

It's eight in the afternoon and I feel a little bad. For an hour I have started to sweat abnormally. I feel nauseous and dizzy. Within a few hours I feel that I have lost my patience and I have become more angry, impatient and irritable. I also discover an uncomfortable sensation that resembles electrical discharges at the brain level. When I ask what these sudden unpleasant symptoms may be, I discover that it is the antidepressant withdrawal syndrome. Apparently, in the morning I forgot to take duloxetine.

When we go through a depression and go to the psychiatrist, the most prescribed frequent medication is selective serotonin reuptake inhibitors (SSRIs), such as paroxetine. We can also find selective serotonin and norepinephrine reuptake inhibitors (SNRIs), such as duloxetine. These medications usually take several weeks to make their maximum effect, however, stopping your intake abruptly can lead to the most unpleasant effects due to withdrawal syndrome.

Abstinence syndrome

Both medications, paroxetine and duloxetine, as their derivatives, are very useful in the treatment of depression. Usually, the effects of these medications are usually noticed after a few weeks, but their impact on the brain, it seems, occurs within hours. The team of Alexander Schaefer (2014), from the Department of Neurology at the Max Planck Institute in Liepzig in Germany, have discovered that SSRI antidepressants can affect the brain in a matter of hours. Julia Sacher, of the Schaefer team, states that: "We did not expect the SSRI to have such an important effect in such a short time or to cover the entire brain". They ensure that a single dose can affect the entire brain in a short time.

In the same way that his performance in the brain is noticeable at hours. The abrupt interruption of your intake or a poorly medicated decrease can cause very unpleasant adverse symptoms in a short time. In general, when we hear the concept of withdrawal syndrome, we usually imagine someone with alcohol and drug problems. But this is not always the case, certain medications also have the ability to cause this syndrome in us.

If we stop taking paroxetine or duloxetine suddenly, we may experience several of these symptoms:

  • Nausea and / or vomiting.
  • Diarrhea.
  • Anxiety.
  • Dizziness
  • Fatigue.
  • Headache.
  • General pain
  • Burning.
  • Tingling or numbness of hands or feet.
  • Irritability and reactivity.
  • Sleeping problems.
  • Sweating

Withdrawal syndrome and head currents

By themselves, the exposed symptoms generate great discomfort. Even so, there is one more symptom that is quite particular because of its strangeness. It can be defined as the sensation of small but unpleasant electrical currents in the head. As Andrés Heerlein (2002) states, One of the symptoms in the discontinuity of these medications are the "sensations of electrical currents in the head". Why is this symptom so peculiar? Because he is the only one who cannot experience himself.

The rest of symptoms such as sweating, sleep problems, anxiety, etc., can be experienced by each of us without needing to be synonymous with a withdrawal syndrome. However, these mental currents are so difficult to describe that only the one who experiences it is able to know exactly what it feels like.

What can we do if we see ourselves in this situation?

Because the tendency to prescribe antidepressants is increasing, it is not surprising that a large number of people have experienced these unpleasant sensations. What can we do if we are involved in withdrawal symptoms?

On the one hand, if this syndrome arises because we have forgotten our daily intake, the action is to take our pill as soon as possible and take the next one at the set time. That is, a double dose should not be taken to counteract the symptoms. On the other hand, if it has been the doctor who has lowered our daily dose, we should see him as soon as possible. Some medical professionals may lower the dose from 60 mg daily to 30 mg at the withdrawal of the medication.

It will depend on each subject to experience or not the withdrawal syndrome. Some people will not notice the effects of lowering the dose, others may notice it a little more, and some others may feel it very noticeably. So that, the action will go to the doctor as soon as possible. Finally, in case of abrupt interruption of the medication, it should be taken again and see a doctor. It should be remembered that The discontinuation of this medication should not be done on your own and much less radically.

Bibliography

Heerlein, A. (2002). Antidepressant pharmacological treatments. Chilean Journal of Neurology and Psychiatry, 40 (1), 21-45.

Schaefer, A., Burmann, I., Regenthal, R., Arelin, K., Barth, C. et als (2014). Serotonergic Modulation of Intrinsic Functional Connectivity. Current Biology, 24, 2314-2318.